Photo Quiz

Hyperpigmented Plaques on the Feet

 


FREE PREVIEW. AAFP members and paid subscribers: Log in to get free access. All others: Purchase online access.


FREE PREVIEW. Purchase online access to read the full version of this article.

Am Fam Physician. 2015 Aug 1;92(3):219-220.

A 33-year-old man presented with asymptomatic blue-gray lesions on both feet. The lesions started developing six months earlier, getting darker and larger over time. He was using naproxen, tretinoin cream (Retin-A), and oral minocycline (Minocin).

Physical examination revealed coalescing, blue-gray, pinpoint papules and plaques on the distal dorsal, medial, and lateral surfaces of the feet (Figures 1 and 2). The lesions were nonblanching and nontender to palpation. Biopsy of the papules showed diffuse pigmentation of the dermis with distinct dark granules within macrophages.


Figure 1.


Figure 2.

Question

Based on the patient's history and physical examination findings, which one of the following is the most likely diagnosis?

A. Acanthosis nigricans.

B. Capillaritis.

C. Drug-induced hyperpigmentation.

D. Fixed drug eruption.

E. Lichen simplex chronicus.

Discussion

The answer is C: drug-induced hyperpigmentation. Hyperpigmentation is a well-known adverse effect of minocycline, an antibiotic used to treat acne vulgaris and rosacea. Hyperpigmentation can occur on cutaneous and mucosal surfaces, bone and teeth, and internal organs such as the thyroid.1 Although benign, it can lead to cosmetic concerns.2 One year prior to presentation, the patient had switched from oral doxycycline to minocycline for treatment of acne vulgaris because of a national shortage of doxycycline.

Hyperpigmentation from minocycline can be divided into three subtypes according to clinical and histopathologic findings.3 Two stains are used to distinguish the subtypes: Prussian blue stain (detects iron) and Fontana-Masson stain (detects melanin).

Type I is the most common subtype. It appears as black-blue pigmentation in areas of active inflammation or scarring. In patients taking minocycline to treat moderate to severe inflammatory facial acne, the hyperpigmentation primarily affects the face. Histologically, type-I lesions will stain positive for iron.4 Type II affects normal skin, most commonly on the arms and legs, and appears blue-gray. This type can be confused with persistent ecchymosis. Type-II lesions stain positive for iron and melanin. Type III is the least common form. It appears muddy brown and occurs on sun-exposed areas. It is associated with the dose and duration of minocycline treatment. This subtype stains positive for only melanin.5

Acanthosis nigricans presents as hyperpigmented velvety plaques and thickening of the skin in the flexural or intertriginous areas. It is common in patients with diabetes mellitus and obesity.

Capillaritis is caused by red blood cells leaking from superficial postcapillary venules. It appears clinically as brown-red macules, generally on the lower legs. The shade of pigment varies, representing different stages of hemosiderin reabsorption. Histologically, there are extravasated red blood cells within the papillary dermis and minimal epidermal changes.

A fixed drug eruption is an adverse drug reaction that produces a sharply demarcated pigmented patch at the same location with each exposure to the drug. It is common on the genitals, although it can occur anywhere. Histologically, changes may include a band-like lichenoid lymphocytic infiltrate, Civatte bodies, and abundant melanophages.

Lichen simplex chronicus is a consequence of chronic scratching or rubbing of the skin. Lesions are lichenified, well-demarcated plaques with occasional scaling and occur on the scalp, neck, wrists, lower legs, and genitals. They are typically pruritic.

View/Print Table

Summary Table

ConditionPhysical examinationLocation

Acanthosis nigricans

Hyperpigmented velvety plaques and thickening of the skin

Axillae, body folds (neck, inguinal areas)

Capillaritis

Brown-red macules; shades of pigment may vary, representing different stages of hemosiderin reabsorption

Generally the lower legs

Fixed drug eruption

Sharply demarcated pigmented patch appearing at the same location with each exposure to the drug

Anywhere, but commonly on the genitals

Lichen simplex chronicus

Lichenified, well-defined plaques with occasional scaling; typically pruritic

Scalp, neck, wrists, lower legs, genitals

Minocycline-induced hyperpigmentation

Skin discoloration: black-blue (type I), blue-gray (type II), muddy brown (type III)

Area of inflammation or scarring; commonly affects the face (type I), arms and lower legs (type II), and sun-exposed skin (type III)

Summary Table

ConditionPhysical examinationLocation

Acanthosis nigricans

Hyperpigmented velvety plaques and thickening of the skin

Axillae, body folds (neck, inguinal areas)

Capillaritis

Brown-red macules; shades of pigment may vary, representing different stages of hemosiderin reabsorption

Generally the lower legs

Fixed drug eruption

Sharply demarcated pigmented patch appearing at the same location with each exposure to the drug

Anywhere, but commonly on the genitals

Lichen simplex chronicus

Lichenified, well-defined plaques with occasional scaling; typically pruritic

Scalp, neck, wrists, lower legs, genitals

Minocycline-induced hyperpigmentation

Skin discoloration: black-blue (type I), blue-gray (type II), muddy brown (type III)

Area of inflammation or scarring; commonly affects the face (type I), arms and lower legs (type II), and sun-exposed skin (type III)

Author disclosure: No relevant financial affiliations.

Address correspondence to Wendi Wohltmann, MD, at wwohltmann@hotmail.com. Reprints are not available from the authors.

REFERENCES

show all references

1. Holm AN, Nelson WK. Images in clinical medicine. Minocycline-induced hyperpigmentation. N Engl J Med. 2006;355(20):e23....

2. Youssef S, Langevin KK, Young LC. Minocycline-induced pigmentation mimicking persistent ecchymosis. Cutis. 2009;84(1):22–26.

3. Meyer AJ, Nahass GT. Hyperpigmented patches on the dorsa of the feet. Minocycline pigmentation. Arch Dermatol. 1995;131(12):1447, 1450.

4. Geria AN, Tajirian AL, Kihiczak G, Schwartz RA. Minocycline-induced skin pigmentation: an update. Acta Dermatovenerol Croat. 2009;17(2):123–126.

5. Bowen AR, McCalmont TH. The histopathology of subcutaneous minocycline pigmentation. J Am Acad Dermatol. 2007;57(5):836–839.

This series is coordinated by John E. Delzell, Jr., MD, MSPH, Assistant Medical Editor.

A collection of Photo Quiz published in AFP is available at http://www.aafp.org/afp/photoquiz.

Previously published Photo Quizzes are now featured in a mobile app. Get more information at http://www.aafp.org/afp/apps.

The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at http://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to afpphoto@aafp.org.



 

Copyright © 2015 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


More in AFP


Editor's Collections


Related Content


More in Pubmed

MOST RECENT ISSUE


Sep 15, 2016

Access the latest issue of American Family Physician

Read the Issue


Email Alerts

Don't miss a single issue. Sign up for the free AFP email table of contents.

Sign Up Now

Navigate this Article